New York, 2011

Damaging Wind and Lightning Strike in New York, June 7, 2011

June 7, 2011 · NWS BUF · 2 events in 2 counties and zones

A warm front brought thunderstorms to the region. An isolated storm moving across Erie County produced winds measured to 60 mph which downed trees in South Buffalo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front brought thunderstorms to the region. An isolated storm moving across Erie County produced winds measured to 60 mph which downed trees in South Buffalo. In Silver Creek, Chautauqua County, lightning struck a transformer at the Silver Creek High School knocking out the power. The school was evacuated and students sent home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 7, 6:49 AM EST, 11 minutes earlier.

Area forecast discussion, Jun 7, 6:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
749 AM EDT TUE JUN 7 2011

.SYNOPSIS...
A WARM FRONT WILL CROSS THE REGION THIS MORNING WITH THE RISK OF A
FEW SHOWERS AND THUNDERSTORMS...FOLLOWED BY A PERIOD OF HEAT AND
HUMIDITY FROM LATER TODAY THROUGH THURSDAY. THE NEXT COLD FRONT WILL
CROSS THE REGION LATE THURSDAY AND THURSDAY NIGHT WITH THE RISK OF
MORE THUNDERSTORMS...FOLLOWED BY COOLER AND DRIER CONDITIONS
FRIDAY AND SATURDAY. UNSETTLED WEATHER MAY RETURN LATER IN THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE MCS THAT WAS TRACKING EAST SOUTHEAST TOWARD WESTERN NEW YORK HAS
TAKEN MORE OF A SOUTHWARD DRIFT TOWARD AN AREA OF DEEPER MOISTURE
CONVERGENCE OVER CENTRAL LAKE ERIE AND NORTHERN OHIO. MOST OF THE
CWA WEST OF THE GENESEE VALLEY WILL STILL SEE OCCASIONAL SHOWERS AND
SCATTERED THUNDERSTORMS EARLY THIS MORNING...BUT THE BEST CHANCE FOR
STRONG CONVECTION WILL BE OVER NORTHWEST PA/NORTHEAST OHIO. THIS
TREND HAS BEEN REFLECTED IN THE UPDATED WX GRIDS.

AFTER THE MCS CLEARS THE AREA...EXPECT MAINLY DRY CONDITIONS LATER
THIS MORNING THROUGH THE EARLY AFTERNOON. TOWARD MID AFTERNOON..THE
COMBINATION OF DAYTIME HEATING AND INCREASING DEWPOINTS WILL MAKE
THE ATMOSPHERE INCREASINGLY UNSTABLE. THE LATEST SREF MEAN SURFACE
BASED CAPES ARE FORECAST TO RANGE BETWEEN 2500 TO 3000 J/KG ACROSS
PARTS OF WESTERN NEW YORK AND THE GENESEE VALLEY...WITH MEAN
EFFECTIVE SHEAR VALUES AROUND 20 TO 30 KNOTS. LIFTING MECHANISM THAT
WILL GENERATE CONVECTION INCLUDE ANY BOUNDARIES LEFT OVER FROM THIS
MORNING'S MCS AND THE PRESENCE OF A MODEST SOUTHWEST BREEZE OFF LAKE
ERIE. BASED ON THIS...WOULD EXPECT AFTERNOON CONVECTION TO FIRE UP
FIRST ACROSS THE SOUTHERN TIER...THEN ADVECT EAST INTO PARTS OF THE
GENESEE VALLEY AND THE FINGER LAKES...AREAS WHICH SPC HAS OUTLINED
FOR A SLIGHT RISK OF THUNDERSTORMS FOR TODAY.

THE THREAT OF CONVECTION SHOULD DIMINISH LATER IN THE DAY AS ALL
BOUNDARIES PULL EAST AND THE REGION GETS MORE FIRMLY INTO THE WARM
SECTOR WITH MID LEVEL WARMING INCREASING THE CAP. 850 MB TEMPS ARE
FORECAST TO RISE TO 18-20C BY 00Z...AND WHILE THE POTENTIAL FOR
LINGERING CLOUD COVER MAY HOLD SURFACE TEMPERATURES DOWN A
BIT...STILL EXPECT MOST AREAS TO WARM INTO THE LOWER TO MID 80S
DURING THE AFTERNOON. IT WILL TURN QUITE MUGGY AND MORE
UNCOMFORTABLE THAN IN RECENT DAYS...BUT THE SOUTHWEST BREEZE SHOULD
HELP THE IMMEDIATE BUFFALO AREA.

WARM AND HUMID CONDITIONS WILL BE THE RULE TONIGHT. AREA
TEMPERATURES WILL HOLD STEADY IN THE MID AND UPPER 60S...WITH
SEVERAL LOCATIONS ALONG THE LAKE PLAINS EXPECTED TO HOVER AROUND 70.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
UPPER LEVEL RIDGE WILL BE CENTERED OVER THE OHIO VALLEY AT THE
START OF THE PERIOD. THIS WILL PROVIDED A VERY WARM AND HUMID FLOW
OF AIR INTO WESTERN AND CENTRAL NEW YORK. WEDNESDAY LOOKS TO BE
THE HOTTEST DAY OF THE WEEK WITH 850 MB TEMPERATURES NEARING
+22C...RESULTING IN HIGHS IN THE UPPER 80S TO MID 90S...BUT LAKE
SHADOWING SHOULD KEEP THE IMMEDIATE LAKESHORE AREAS SEVERAL DEGREES
COOLER. THESE TEMPERATURES COMBINED WITH DEWPOINTS IN THE MID TO
UPPER 60S WILL YIELD HEAT INDEX VALUES NEAR 100. NOT QUITE ENOUGH
FOR HEAT HEADLINES...BUT HOT NONETHELESS. INSTABILITY INCREASING
WEDNESDAY AFTERNOON WITH IMPRESSIVE CAPES DEVELOPING...GENERALLY
AROUND 2500 J/KG...BUT AIRMASS LOOKS TO BE CAPPED. BEST THREAT
APPEARS TO BE CLOSER TO THE SAINT LAWRENCE VALLEY...WHICH WILL BE
CLOSER TO APPROACHING COLD FRONTAL BOUNDARY AND UPPER SHORT WAVE.

UPPER RIDGE SHIFTING TO THE SOUTHEAST WEDNESDAY NIGHT. A CONTINUED
HUMID FLOW WILL YIELD A WARM AND MUGGY NIGHT WITH SOME LOCATIONS
REMAINING ABOVE 70F. MAY NEED TO WATCH CONVECTION CROSSING ONTARIO
DROPPING SOUTH INTO THE REGION OVER TOP OF THE RIDGE.

COLD FRONT WHICH HAS BEEN HANGING TO THE NORTH OF THE AREA WILL DROP
SOUTH THROUGH THE REGION THURSDAY. THIS COULD BE A FAIRLY ACTIVE
DAY WITH CONVECTIVE CHANCES INCREASING AS THE FRONT MOVES
THROUGH. SEVERE WEATHER NOT OUT OF THE QUESTION WITH 0-6 KM BULK
SHEAR VALUES AROUND 30 KNOTS. SHOULD BE ANOTHER VERY WARM AND
HUMID DAY AHEAD OF THE FRONT WITH HIGHS IN THE MID 80S TO MAYBE
LOWER 90S.

ONCE THE COLD FRONT MOVES THROUGH EXPECT A RETURN A QUIET PERIOD OF
WEATHER INTO THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
FRIDAY LOOKS DRY AND CALM WITH HIGH PRESSURE IN PLACE.  THE WEEKEND
IS A BIT MORE DIFFICULT TO NAIL DOWN WITH MODEL DISAGREEMENT BETWEEN
THE A DEEPER AMPLITUDE TROUGH DEPICTED BY OPERATIONAL 00Z EC AND 12Z
GFS...WHILE THE ENSEMBLES SHOW LESS AMPLITUDE WITH A SURFACE LOW
MOVING FROM THE MIDWEST INTO THE GREAT LAKES REGION.  WILL KEEP SAT
DRY FOR NOW BUT INTRODUCE SHOWERS FOR SUNDAY AND MONDAY.  AT THIS
TIME CONVECTION LOOKS LIMITED WITH MINIMAL INSTABILITY...BUT WITH
POOR CONSISTENCY IN THE MODEL GUIDANCE THE FORECAST FOR THE WEEKEND
IS LOW.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
THE BACK EDGE OF THE MCS WILL CONTINUE TO DRIFT SOUTH ACROSS WESTERN
NEW YORK THIS MORNING. THIS WILL CAUSE SHOWERS TO TAPER OFF FROM
NORTH TO SOUTH...FOLLOWED BY A RETURN TO MAINLY VFR CONDITIONS AT
ALL TAF SITES. MORE STEADY RAIN ACROSS THE SOUTHERN TIER COULD LOWER
VSBYS TO MVFR/IFR AT TIMES THIS MORNING...BEFORE IMPROVEMENT TO VFR
CONDITIONS TAKES PLACE AROUND 15Z.

EXPECT A FEW MORE SCATTERED SHRA/TSRA TO DEVELOP DURING MID TO LATE
AFTERNOON AS OLD OUTFLOW BOUNDARIES AND LAKE BREEZES INTERACT WITH
INCREASINGLY MOIST AND UNSTABLE AIR. STILL LOOKS LIKE MOST OF THIS
CONVECTION WILL STAY MAINLY SOUTH AND EAST OF KBUF/KIAG.

VFR CONDITIONS WILL PREVAIL FOR MOST OF TONIGHT...ALTHOUGH VSBYS MAY
LOWER TO MVFR AT TIMES IN HAZE/BR.

OUTLOOK...
WEDNESDAY...MAINLY VFR. SOME MVFR VSBYS IN HAZE/BR.
THURSDAY...VFR/MVFR WITH A CHANCE OF THUNDERSTORMS. FRIDAY...VFR.

&&

.MARINE...
LOOK FOR LIGHT WINDS ON THE LAKES FOR THE NEXT SEVERAL DAYS. AFTER A
WARM FRONT CROSSES LAKE ONTARIO THIS MORNING...LOOK FOR LIGHT
SOUTHERLIES TO TAKE OVER AND CONTINUE INTO THURSDAY BEFORE THE NEXT
COLD FRONT SLICES ACROSS THE LOWER LAKES LATE THURSDAY AND THURSDAY
NIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TJP
NEAR TERM...TJP
SHORT TERM...TMA
LONG TERM...ZAFF
AVIATION...TJP
MARINE...TJP
Hazardous weather outlook, Jun 7, 4:46 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
546 AM EDT TUE JUN 7 2011

NYZ001>008-010-011-085-081000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-SOUTHERN ERIE-
546 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES WILL APPROACH 100 WEDNESDAY. PEOPLE WITH HEAT
SENSITIVE ISSUES SHOULD PREPARE FOR THESE CONDITIONS AND PLAN ON
LIMITING ACTIVITY AND STAYING IN THE SHADE OR AIR CONDITIONING.

A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL
FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS
PRODUCING LARGE HAIL OR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012>014-019>021-081000-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
546 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THERE IS A
SLIGHT RISK OF THESE STORMS PRODUCING LARGE HAIL OR DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDEX VALUES WILL APPROACH 100 WEDNESDAY. PEOPLE WITH HEAT
SENSITIVE ISSUES SHOULD PREPARE FOR THESE CONDITIONS AND PLAN ON
LIMITING ACTIVITY AND STAYING IN THE SHADE OR AIR CONDITIONING.

A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL
FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS
PRODUCING LARGE HAIL OR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
546 AM EDT TUE JUN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL
FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS
PRODUCING STRONG WINDS AND HIGH WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 7, 6:13 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
713 AM EDT TUE JUN 7 2011

NYZ019-071215-
CHAUTAUQUA NY-
713 AM EDT TUE JUN 7 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 710 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WESTFIELD...AND
  MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  JAMESTOWN...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4227 7977 4244 7943 4246 7942 4225 7906
      4209 7906 4199 7907 4199 7976 4200 7977
      4203 7977

TMA

The radar

The Buffalo radar (KBUF), 58 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Chautauqua

When
June 7, 7:00 AM EST
Where
Chautauqua County, 1.22 mi SSE of Silver Creek
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
42.533, -79.164

Thunderstorm Wind, Erie

When
June 7, 7:30 AM EST
Where
Erie County, 2.13 mi NNE of Lackawanna
Measured
52 kt (60 mph) measured gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
42.850, -78.810

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327065, 327106.